Alert archive / Kansas / Freeze Warnings in 2011
Freeze Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Oct 18, 2011, 3:20 PM CDT for 23 counties in Kansas. It took effect at Oct 19, 2011, 4:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2011, 3:20 PM CDT (20:20 UTC)
- In effect from
- Oct 19, 2011, 4:00 AM CDT
- Expired
- Oct 19, 2011, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
486 WWUS73 KTOP 182020 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 320 PM CDT TUE OCT 18 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-190915- /O.UPG.KTOP.FR.Y.0005.111019T0900Z-111019T1300Z/ /O.NEW.KTOP.FZ.W.0002.111019T0900Z-111019T1300Z/ /O.UPG.KTOP.FZ.A.0001.111020T0600Z-111020T1300Z/ /O.NEW.KTOP.FZ.W.0003.111020T0600Z-111020T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 320 PM CDT TUE OCT 18 2011 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY. A FREEZE WARNING HAS ALSO BEEN ISSUED FROM 1 AM TO 9 AM CDT THURSDAY. THE FROST ADVISORY IS NO LONGER IN EFFECT. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURES ARE FORECAST TO FALL TO BETWEEN 30 AND 32 DEGREES WEDNESDAY MORNING. COLDER TEMPERATURES ARE EXPECTED THURSDAY MORNING WITH READINGS BETWEEN 26 AND 30 DEGREES. * IMPACTS...FREEZING TEMPERATURES COULD DAMAGE UNPROTECTED VEGETATION WEDNESDAY MORNING. A HARD FREEZE THURSDAY MORNING COULD KILL UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. THOSE WITH AGRICULTURAL INTERESTS ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$ WOLTERS
2 follow-up statements
144 WWUS73 KTOP 190839 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 339 AM CDT WED OCT 19 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-191645- /O.CON.KTOP.FZ.W.0002.111019T0900Z-111019T1300Z/ /O.CON.KTOP.FZ.W.0003.111020T0600Z-111020T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 339 AM CDT WED OCT 19 2011 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY... A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY. * TEMPERATURES ARE FORECAST TO FALL TO BETWEEN 30 AND 32 DEGREES EARLY THIS MORNING. COLDER TEMPERATURES ARE EXPECTED THURSDAY MORNING WITH READINGS BETWEEN 26 AND 30 DEGREES. * IMPACTS...FREEZING TEMPERATURES COULD DAMAGE UNPROTECTED VEGETATION WEDNESDAY MORNING. A HARD FREEZE THURSDAY MORNING COULD KILL UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. THOSE WITH AGRICULTURAL INTERESTS ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$
986 WWUS73 KTOP 191253 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 753 AM CDT WED OCT 19 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-192100- /O.EXP.KTOP.FZ.W.0002.000000T0000Z-111019T1300Z/ /O.CON.KTOP.FZ.W.0003.111020T0600Z-111020T1400Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 753 AM CDT WED OCT 19 2011 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY... ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... THE FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING. A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY. * TEMPERATURES ARE FORECAST TO FALL BETWEEN 26 AND 30 DEGREES THURSDAY MORNING. * IMPACTS...FREEZING TEMPERATURES COULD DAMAGE UNPROTECTED VEGETATION WEDNESDAY MORNING. A HARD FREEZE THURSDAY MORNING COULD KILL UNPROTECTED VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. THOSE WITH AGRICULTURAL INTERESTS ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 18, 3:09 PM CDT, 11 minutes earlier.
Area forecast discussion, Oct 18, 3:09 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 309 PM CDT TUE OCT 18 2011 .DISCUSSION... WATER VAPOR IMAGERY SHOWING STRONG UPPER TROUGH CONTINUING TO DEEPEN OVER THE MID MS VALLEY AS COOLER AIR ADVECTS DOWN THE BACKSIDE OF THE TROUGH INTO THE COUNTY WARNING AREA (CWA). THIS WILL CONTINUE TONIGHT INTO WEDNESDAY WITH 850 TEMPS FALLING INTO THE 0 TO MINUS 3 RANGE AT 850MB FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA. MAIN CONCERN INITIALLY FOR TONIGHT WILL BE HOW TO HANDLE HEADLINES WITH THE EXPECTED CONDITIONS. AFTERNOON MIXING HAS ALLOWED DEWPOINTS TO DROP INTO THE MIDDLE TO UPPER 20S ACROSS THE CWA AND ARE EXPECTED TO GENERALLY REMAIN IN THE MIDDLE 20S. ALTHOUGH THE CURRENT BREEZY NORTHWEST WINDS WILL DIMINISH TOWARDS SUNSET...THEY ARE NOT EXPECTED TO FALL BELOW 5 OR 6 MPH THROUGH THE NIGHT WITH EVEN STRONGER WINDS JUST OFF THE SFC. ALTHOUGH LOWS IN THE 30-32 DEGREE RANGE STILL LOOK ON TRACK...THESE TEMPS IN CONJUNCTION WITH DEWPOINTS IN THE 20S WOULD YIELD MINIMUM TEMP/DEWPOINT SPREADS TONIGHT GENERALLY IN THE 5-9 DEGREE RANGE OR RH LEVELS OF 65 TO 75 PERCENT. WHEN COMBINED WITH THE EXPECTED MIXING...CONFIDENCE ON A SIGNIFICANT COVERAGE OF FROST IS NOT HIGH...ALTHOUGH PATCHY FROST CANNOT BE RULED OUT IN THE FAVORED LOW LYING AREAS LATE TONIGHT. ON THE OTHER HAND...ANY FROST THAT OCCURS WOULD LIKELY YIELD A FREEZING TEMP. THEREFORE...HAVE OPTED TO UPGRADE THE CURRENT FROST ADVISORY FOR TONIGHT TO A FREEZE WARNING. WITH A CHILLY START TO THE DAY ACROSS THE CWA AND COLD AIR STILL ADVECTING INTO THE AREA ON THE BACKSIDE OF PERSISTENT TROUGH TO THE EAST...FEEL THE CURRENT HIGHS IN THE LOWER 50S ON WEDNESDAY LOOK ON TRACK. ALTHOUGH GUSTY NORTH/NORTHWEST WIND WILL OCCUR ONCE MIXING INCREASES BY MID MORNING...THEY ARE NOT EXPECTED TO BE AS STRONG AS TODAY...GENERALLY 15 TO 25 WITH GUSTS NEAR 30 MPH. 63 MODELS CONTINUE TO SHOW CLEAR SKIES WITH THE SFC RIDGE BUILDING INTO THE AREA THURSDAY MORNING. THE FORECAST CONTINUES TO CALL FOR LOWS IN THE UPPER 20S AND LOW 30S THINKING WINDS WILL BECOME LIGHT ENOUGH FOR SOME RADIATIONAL COOLING. THEREFORE WILL ISSUE A FREEZE WARNING FOR THURSDAY MORNING WITH MANY AREAS LIKELY TO SEE A HARD FREEZE. DRY AIR AND NO REAL FORCING SHOULD KEEP DRY WEATHER IN PLACE THROUGH FRIDAY...WITH TEMPS BEGINNING TO REBOUND ON FRIDAY AS WINDS SHIFT AROUND TO THE SOUTH. MODELS SHOW A SHORTWAVE MOVING THROUGH THE PLAINS SATURDAY. HOWEVER DEEP MOISTURE APPEARS TO BE LIMITED WITH THIS WAVE SO WILL CONTINUE WITH A DRY FORECAST. SHORTWAVE RIDGING AND STRONGER SOUTHERLY FLOW SHOULD ALLOW TEMPS TO CONTINUE TO MODERATE WITH HIGHS IN THE 70S BY MONDAY. THERE IS SOME INDICATION OF ANOTHER WAVE AND COLD FRONT MOVING THROUGH LATE MONDAY OR TUESDAY. THERE ARE SOME TIMING ISSUES BETWEEN THE GFS AND ECMWF AND QUALITY OF MOISTURE AHEAD OF THE BOUNDARY IS UNCERTAIN. THEREFORE AM NOT OVERLY OPTIMISTIC FOR PRECIP CHANCES...BUT IT LOOKS LIKE THERE IS A SLIGHT CHANCE NONE THE LESS. WOLTERS && .AVIATION... SCATTERED STRATOCU WILL DISSIPATE BY 00Z/19 AS NORTH/NORTHWEST WINDS GUSTING TO NEAR 27KTS THEN DECREASE TO PREVAILING UNDER 10 KTS. CLEAR SKIES AND VSBYS 6+ THEN THROUGH THE REMAINDER OF THE TERMINAL FCSTS. NORTH/NORTHWEST WINDS WILL INCREASE AGAIN AFT 14Z/19 WITH GUSTS TO AROUND 20KT AS MIXING GRADUALLY INCREASES ONCE AGAIN. && .TOP WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM 4 AM TO 8 AM WEDNESDAY AND AGAIN FROM 1 AM TO 9 AM THURSDAY FOR KSZ008>012-020>024-026-034>040-054>056-058-059. &&
Hazardous weather outlook, Oct 18, 3:47 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 347 AM CDT TUE OCT 18 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-190900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 347 AM CDT TUE OCT 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PATCHY FROST IS POSSIBLE EARLY WEDNESDAY MORNING. A HARD FREEZE IS LIKELY EARLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 3:33 AM CDT | Frost Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 12 hr |
| Oct 18, 3:33 AM CDT | Freeze Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 12 hr |
| Oct 18, 3:20 PM CDT | Freeze Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.